Question: A 43 year old male is six months out from liver transplant for hepatitis C and hepatocellular carcinoma. He devloped renal insufficiency from tacrolimus (a calcineurin-inhibitor, well known for its nephrotoxicity and neurotoxicity). You decide to transition him to sirolimus for its CNI-sparing effects, and because it may decrease the rate of fibrosis due to HCV. The 3 most common adverse reactions related to sirolimus use which can lead to treatment discontinuation include:
- death, pancytopenia, oral ulcers
- skin rash, death, interstitial pneumonitits
- skin rash, oral ulcers, infection
- rejection, oral ulcers, pancytopenia
Answer: Sirolimus is part of the mTOR kinase inhibitor family. It is not as toxic to the kidney as tacrolimus. Since it can delay wound healing, it is generally not started until several months after a transplant.
The reported improvement in renal function in LT recipients with conversion to sirolimus from CNIs ranges from nonsignificant to modest. The adverse reactions are common and can be often be controlled and tolerated with a dose reduction. Treatment discontinuation as a result of the AE is also frequent. Fortunately, death and graft failure related to conversion were not significant in a recent meta-analysis. However, switching to sirolimus was found to lead to an increase risk of infection, rash, and mouth ulcers (the correct answer). Numerous other AE include hyperlipidemia, myelosuppression, leg edema, and pulmonary toxicity. As a result, careful monitoring and dose adjustments are required when using sirolimus in liver transplantation.